Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 257, NWS Des Moines, IA

August 26, 2003Hardin County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2003, 4:03 AM CDT for Hardin County, Story County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 4:03 AM CDT (09:03 UTC)
Expired
Aug 26, 2003, 4:30 AM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Hardin County, IA, Story County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2110 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 260903
SVRDMX
IAC083-169-260930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
402 AM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HARDIN COUNTY IN CENTRAL IOWA
  NORTHERN STORY COUNTY IN CENTRAL IOWA

* UNTIL 430 AM CDT

* AT 400 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM HUBBARD TO 5 MILES SOUTH OF
  MCCALLSBURG...OR FROM 45 MILES EAST OF FORT DODGE TO 37 MILES NORTH
  OF DES MOINES...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR ELDORA MUNICIPAL AIRPORT AROUND 415 AM AND
  NEAR UNION AROUND 425 AM.

AT 355 AM...LAW ENFORCEMENT REPORTED TREES DOWN IN STORY CITY.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

LAT...LON 4233 9344 4218 9344 4206 9347 4205 9325
          4220 9326 4221 9302 4236 9303

KINNEY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:00 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 26, 3:00 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT TUE AUG 26 2003

MAIN FOCUS IS TIMING AND COVERAGE OF DVLPMNT WITH SECONDARY CONCERN
TEMPS AND TIMING OIF FRONT.

SHORT TERM MODELS IN GENERAL AGREEMENT WITH LT AFTN/EVENING DVLPMNT
AS HIGH CONVECTIVE TEMPS REACHED LT IN DAY.  IN DETAILS IS WHERE
MODEL DIFFERENCES SHOWING UP.  DYNAMICAL FIELDS STRONGER IN AVN THAN
ETA THOUGH HOW MUCH IS FEEDBACK/REAL IS IN QUESTION.  LOOK AT
SOUNDINGS APPEAR ANY DVLPMNT WILL BEGIN EVELATED WITH DECENT
POTENTIAL FOR DOWNBURST WINDS.  MODELS IN GOOD AGREEMENT ON TIMING
OF FNT THU NGT/FRI. HOWEVER HARD TO FORECAST WITH GREAT CERTAINY
SINCE MOST SFC FEATURES WEAK AND NOT CLEARLY DEFINED OR FOCUSED FOR
AID IN DVLPMNT/TIMING.  SERIES OF S/W PASS THROUGH THE AREA WITH
SOME PICKED OUT ON STLT ATTM.  AS FNT BECOMES FOCUS OF DVLPMNT
EXPECT SQUALL LINE DVLPMNT AHEAD OF FNT THURSDAY AFTN/EVENING WITH
PSBLE ISOLATED SEVERE WEATHER PRODUCERS WITH MODERATE CAPE GOOD
INSTABILITY AND DECENT SHEAR.  CAPES 2000+ AHEAD OF FRONT WITH LI
-4 TO -6.  HAVE DISAPPOINTED WITH COVERAGE/AMOUNTS OF RAINFALL WITH
LAST FRONT SO ETA QPF LKLY BETTER OF TWO THO SLOW MOVING STORMS IN
AUGUST COULD PRODUCE ISOLATED AMOUNTS OF 2 INCHES.

THOUGH TEMPS WILL BE HIGH HOW HIGH IS QUESTION AS AREAS THAT HAVE
RECEIVED RAIN OVERNIGHT WILL LKLY BE SLIGHTLY LOWER THAN
YESTERDAYAND AREAS THAN DID NOT NEAR YESTERDAYS TEMPS.  LEANING
TOWARD MAVS WITH ETA LKLY TOO HOT WITH UPPER 90S.  PREVIOUS FORECAST
LOOKS GOOD WITH SLOW COOL DOWN OVER NEXT SEVERAL DAYS AND GUIDANCE
TEMPS WITH COMBO FWC/MAV GOOD.

.DSM...NONE

FORSTER
Hazardous weather outlook, Aug 25, 10:45 AM CDT, 17 hours 18 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF DAMAGING
WINDS AND LARGE HAIL TONIGHT...MAINLY FOR AREAS NORTH OF
POCAHONTAS...FORT DODGE AND WATERLOO.  A COLD FRONT WILL DROP SOUTH
INTO NORTHERN IOWA LATE THIS EVENING...PRODUCING SCATTERED
THUNDERSTORMS.  THESE STORMS WILL MOVE INTO EAST CENTRAL IOWA
THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL STALL OVER CENTRAL IOWA ALONG OR SOUTH OF
HIGHWAY 30 TUESDAY...WITH A CONTINUED SLIGHT RISK OF SEVERE
THUNDERSTORMS TUESDAY NIGHT ACROSS MAINLY THE EASTERN HALF OF
CENTRAL IOWA.

A HIGHER RISK OF THUNDERSTORMS AND SEVERE WEATHER WILL OCCUR LATE
WEDNESDAY NIGHT AND THURSDAY AS A MORE POTENT COLD FRONT DROPS
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT IN NORTHERN IOWA...AND MORE
LIKELY WEDNESDAY NIGHT AND THURSDAY.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KULA

In the hours before

Local storm report, Aug 25, 11:12 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 PM CDT MON AUG 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1003 PM    4 N BLOOMFIELD            IA   WIND DAMAGE
08/25/03   DAVIS                          POLE BARN BLOWN OVER AT
                                          INTERSECTION OF HWY 63 AND
                                          273. REPORTED BY STATE
                                          TROOPER.

0930 PM    4 N BLOOMFIELD            IA   WIND DAMAGE
08/25/03   DAVIS                          BACK END OF SEMI LIFTED
                                          OFF ROAD. JACKKNIFED ALONG
                                          HIGHWAY 63. REPORTED BY
                                          COUNTY SHERIFF.

0928 PM    4 W FLORIS                IA   60 MPH TSTORM WIND
08/25/03   DAVIS                          ESTIMATED WINDS OVER 60
                                          MPH. REPORTED BY TRAINED
                                          SPOTTER.

0815 PM    NEVADA                    IA   WIND DAMAGE
08/25/03   STORY                          EIGHT INCH DIAMETER TREE
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGER.

0810 PM    4 S AGENCY                IA   WIND DAMAGE
08/25/03   WAPELLO                        SOME TREES DOWN. POWER
                                          OUTAGES. REPORTED BY
                                          TRAINED SPOTTER.

0807 PM    3 W LISCOMB               IA   0.88 IN HAIL
08/25/03   MARSHALL                       DIME TO NICKEL SIZE HAIL.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0757 PM    4 NE ST. ANTHONY          IA   1.25 IN HAIL
08/25/03   MARSHALL                       REPORTED BY AMATEUR RADIO.

0754 PM    4 NE ST. ANTHONY          IA   1.00 IN HAIL
08/25/03   MARSHALL                       REPORTED BY AMATEUR RADIO.

0752 PM    3 NE ST. ANTHONY          IA   0.88 IN HAIL
08/25/03   MARSHALL                       REPORTED BY AMATEUR RADIO.

0745 PM    3 WNW CLEMONS             IA   1.50 IN HAIL
08/25/03   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTER.

0735 PM    3 WNW CLEMONS             IA   60 MPH TSTORM WIND
08/25/03   MARSHALL                       MEDIUM TO LARGE TREE LIMBS
                                          DOWN. REPORTED BY TRAINED
                                          SPOTTER.

0735 PM    5 WSW AGENCY              IA   WIND DAMAGE
08/25/03   WAPELLO                        ONE FOOT DIAMETER TREE
                                          LIMBS DOWN. CORN LAID DOWN.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0729 PM    WOODWARD                  IA   WIND DAMAGE
08/25/03   DALLAS                         12 INCH DIAMETER OAK TREES
                                          DOWN AT STATE SCHOOL. 8
                                          INCH DIAMETER TREE BRANCH
                                          DOWN ON STREET. REPORTED BY
                                          AMATEUR RADIO.

0725 PM    3 SW NEVADA               IA   WIND DAMAGE
08/25/03   STORY                          THREE FOOT DIAMETER TREES
                                          DOWNED NEAR 260TH ST AND
                                          610TH AVE. REPORTED BY IOWA
                                          STATE METEOROLOGY STUDENT.

0716 PM    2 SW NEVADA               IA   WIND DAMAGE
08/25/03   STORY                          TWO FOOT DIAMETER TREE
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGER.

0712 PM    1 N KELLEY                IA   WIND DAMAGE
08/25/03   STORY                          TWO TO THREE POWER POLES
                                          SNAPPED. REPORTED BY STORM
                                          SPOTTER.

0700 PM    1 ENE KELLEY              IA   WIND DAMAGE
08/25/03   STORY                          POWER POLE SNAPPED IN
                                          HALF. REPORTED BY EMERGENCY
                                          MANAGER.

0658 PM    AMES MUNICIPAL AIRPORT    IA   66 MPH TSTORM WIND
08/25/03   STORY                          REPORTED BY ASOS.

0656 PM    AMES MUNICIPAL AIRPORT    IA   59 MPH TSTORM WIND
08/25/03   STORY                          REPORTED BY ASOS.

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:19 PM CDTSevere Thunderstorm WarningDMXPocahontas41 min
Aug 25, 7:26 PM CDTSevere Thunderstorm WarningDMXMarshall34 min
Aug 25, 7:47 PM CDTSevere Thunderstorm WarningDMXHardin28 min
Aug 25, 7:53 PM CDTSevere Thunderstorm WarningDMXMarshall7 min
Aug 25, 8:01 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall44 min
Aug 25, 8:09 PM CDTSevere Thunderstorm WarningDMXDavis36 min
Aug 25, 8:24 PM CDTSevere Thunderstorm WarningDMXHancock, Wright66 min
Aug 25, 8:31 PM CDTSevere Thunderstorm WarningDMXTama44 min
Aug 25, 8:49 PM CDTSevere Thunderstorm WarningDMXDavis41 min
Aug 25, 9:12 PM CDTSevere Thunderstorm WarningDMXFranklin48 min
Aug 25, 9:26 PM CDTSevere Thunderstorm WarningDMXTama34 min
Aug 25, 9:33 PM CDTSevere Thunderstorm WarningDMXDavis42 min
Aug 26, 6:03 AM CDTSevere Thunderstorm WarningDMXStory42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.